An 82-year-old obese male with a long-standing history of diabetes mellitus presents to the emergency department with dyspnea, cough, mild fever, and tachycardia (heart rate 105 bpm). The patient’s blood pressure is 93/58 mm Hg. The patient reports having had a cold for the past few days and noticed a sudden-onset shortness of breath yesterday. A chest x-ray reveals diffuse opacification of the right lung. Heart and lung sounds are difficult to auscultate. Empiric antibiotics for community-acquired pneumonia are started, and supplemental O2 via nasal cannula is given. His respiratory rate is 18 breaths/min and oxygen saturation is 97% while receiving 4 L/min of O2 supplementation.
Which of the following actions is most appropriate?
Correct Answer: D
Sudden onset of shortness of breath and asymmetric pulmonary edema can be the presenting symptoms of acute severe mitral regurgitation. This patient’s body habitus could make it difficult to appreciate a systolic murmur that is associated with severe mitral regurgitation.
Acute severe mitral regurgitation has been described in the setting of:
This patient’s diabetes mellitus and often associated small-fiber polyneuropathy may have masked the angina from myocardial infarction. Asymmetric pulmonary edema and a sudden onset of shortness of breath in patients at risk for ischemic mitral valve disease should trigger an immediate echocardiographic evaluation of the heart. Confirmation of the diagnosis may warrant urgent cardiologic or cardiac surgical intervention. The indiscriminate use of phenylephrine in this patient could worsen the mitral regurgitation, and it may not be warranted, given a normal mean arterial pressure and appropriate mentation.
An 81-year-old woman with a body mass index of 36 kg/m2 and longstanding congestive heart failure, hypertension, atrial fibrillation, and chronic obstructive pulmonary disease is admitted to the intensive care unit with exacerbation of heart failure. The patient presented with severe shortness of breath, diffuse bilateral pulmonary edema on chest x-ray, elevated brain natriuretic peptide levels of 13 187 pg/mL, and an elevated creatinine of 2.13 mg/dL. Echocardiogram reveals a left ventricular ejection fraction of 55%.
Which statement with regards to this patient is most accurate?
Although obesity, coronary artery disease, diabetes mellitus, atrial fibrillation, and hyperlipidemia are highly prevalent in patients with HFpEF, hypertension is the most important cause of HFpEF. It is associated with concentric ventricular hypertrophy and increased ventricular mass. The prevalence of HFpEF has increased over a study period of 15 years, whereas survival remained unchanged during the interval. Survival of patients with HFpEF has been reported to be higher or similar to that of patients with reduced ejection fraction. While beta-blocker, diuretics, and ACE-inhibitors are frequently used in patients with HFpEF; results from randomized controlled trials evaluating these regimens in patients with HFpEF have been disappointing. Several beta-blockers proved to be effective in reducing the risk of death in patients with chronic heart failure with reduced ejection fraction (HFrEF). According to the 2013 ACC/AHA guidelines on heart failure management, the randomized controlled trials mostly enrolled patients with HFrEF, and it is only in these patients that efficacious therapies have been demonstrated; ie, no efficacious therapies for HFpEF patients have been identified to date. In a retrospective study of 1236 patients with cardiomyopathy and pulmonary hypertension due to left heart disease, an elevated diastolic pulmonary gradient was not associated with worse survival. Other studies also confirmed that diastolic pulmonary gradient is a poor predictor of mortality in patients with pulmonary hypertension due to left heart disease.
A 79-year-old male with acutely decompensated systolic heart failure is admitted from the emergency department with respiratory failure and acute anuric renal failure. The patient is bradycardic and hypotensive. At home, the patient has been taking atenolol, digoxin, hydrochlorothiazide, and lisinopril. A milrinone infusion is started for inotropic support. The patient’s renal function did not improve over the following days ultimately requiring renal continuous venovenous hemofiltration (CVVH).
Which of the statements regarding the medical therapy is CORRECT?
Correct Answer: B
While up to 15% of milrinone undergoes hepatic metabolism (glucuronidation), the vast majority of milrinone is excreted unchanged via the kidneys. Milrinone’s terminal elimination half-life is approximately 2 hours in patients with normal renal function. There appears to exist a linear relationship between creatinine clearance and the renal clearance of milrinone. The terminal elimination half-life of milrinone in subjects receiving CVVH is longer compared with that in subjects with normal renal function (up to 20 hours have been reported). Digoxin metabolism is dependent on renal function. Dialysis does not eliminate digoxin from the patient’s plasma. Digoxin-specific Fab-antibody fragments are the antidote for digoxin overdose. Hypokalemia as oppose to hyperkalemia increases digoxin toxicity because of increased binding of digoxin to the Na/KATPase (digoxin competes with potassium for the binding at the Na/KATPase), thus the combination of dialysis and digoxin confers the risk of inducing digoxin toxicity. Likewise, atenolol metabolism is dependent on renal function while other beta-blockers, such as metoprolol and carvedilol, are not.
A 72-year-old male with coronary artery disease presents 5 days after experiencing chest pain complaining of dyspnea. He is in the emergency department with heart rate 87 beats/min and blood pressure 86/42 mm Hg, oxygen saturation 91% on 50% oxygen via facemask. You do a bedside echocardiogram and find that he has a depressed ejection fraction and severe mitral regurgitation. A formal echocardiogram was performed and a ruptured papillary muscle identified. His other lab values are significant for lactate 5.6 mmol/L and creatinine 2.01 mg/dL. You place him on BIPAP to improve oxygenation and inotropes to augment perfusion. Despite these measures, he continues to have worsening metabolic acidosis and now LFTs are rising. An intra-aortic balloon pump (IABP) is placed and the patient is being prepared to go to the operating room.
Which of the following is NOT true regarding IABP?
The IABP is the most commonly used mechanical circulatory support device. Indications for IABP include cardiogenic shock, postmyocardial infarction, cardiomyopathy, and complications of acute myocardial infarction such as acute ventricular septal defect and mitral regurgitation. The IABP-SHOCK II trial randomized 600 patients with cardiogenic shock from myocardial infarction to receive IABP or not. It showed no difference in mortality, length of stay in the intensive care unit, renal function, sepsis, stroke, or peripheral ischemic complications. Some contraindications for IABP insertion include aortic dissection, severe aortic insufficiency, severe coagulopathy, and tachyarrhythmias. Helium is used to inflate the balloon because of its low viscosity and quick elimination if the balloon ruptures.
A 64-year-old female with longstanding hypertension and mild aortic stenosis and subsequent left ventricular hypertrophy is in septic shock requiring vasopressors. You do a bedside echocardiogram, and left ventricular function is within normal limits. You decide to continue volume resuscitation, and she becomes more hypoxic requiring supplemental oxygen. You suspect heart failure with preserved ejection fraction (HFpEF).
Which of the following is NOT true regarding diastolic function?
Correct Answer: E
Heart failure with preserved ejection fraction is typically associated with hypertension, old age, coronary artery disease, diabetes mellitus, obstructive sleep apnea, and kidney disease. Left ventricular filling is dependent on myocardial relaxation (an active process requiring metabolic energy) and ventricular compliance (which is a passive process). Lusitropy is defined as the rate of myocardial relaxation, which is a cAMP-dependent pathway. Atrial fibrillation is not tolerated well because lack of atrial kick reduces ventricular filling, thereby limiting stroke volume. Septic cardiomyopathy causes both systolic and diastolic dysfunction.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us